Acetaminophen – Should this Dangerous Drug be Available Over the Counter?

Acetaminophen, the principle drug in several popular painkillers, has caused liver damage in many, and liver failures and death in a few. This is a pretty grisly track record for an over-the-counter remedy. Mixing it with alcohol is especially dangerous.tylenol-warning

I stayed at a bed and breakfast in Iceland, and as I was being shown around, I noticed a large bottle of Excedrin labeled “Hangover Pills”. When I mentioned to the owner that acetaminophen in combination with excess alcohol, was responsible for several hundred deaths annually in the US alone, she turned white as a sheet. She had no idea that such a commonly used drug could pose such dangers. She immediately removed the bottle.

I, myself, learned this the hard way. I went to LA for a wedding party. I had also scheduled a biopsy the following Monday (no prostate cancer sniffing dogs available). I had been instructed not to take aspirin or ibuprofen, as they could cause excess bleeding, but instead to take Tylenol. Of course, I had one too many at the wedding party, and to avoid a hangover, I drank about a gallon of water and took two of the recommended pills. About a week later I had a blood test, and my liver numbers had soared. Definite damage. The two principal numbers, ALT and AST, which are supposed to be under 30, were almost 90. This was scary, but with some good behavior the numbers soon returned to normal.

What was a lot scarier though, was how easily this happened. I could have had more alcohol and I could have taken more pills. I wasn’t too far away from an ambulance ride to the emergency room or worse.

tylenol-warning-genI could have read the label. The label today says not to take Tylenol if you drink 3 or more drinks daily.  Here’s is the label:

But that’s not what the label said in 2009, when I had my encounter. In 2009, it said:  “If you consume 3 or more alcoholic drinks every day ask your doctor whether you should take acetaminophen or other pain relievers or fever reducers. Acetaminophen may cause liver damage.” Ask your doctor? At 2 AM on Sunday morning? Hi Dr. Mike….sorry to disturb you, but I’m half snockered and have been reading this here label….

The warning I didn’t read got on the bottle after a successful lawsuit in 1994 by an aide from the first Bush administration. He was taking 2 extra strength pills and having wine with dinner when he went into a coma and required a liver transplant.

In fact FDA concerns about liver damage go back to the 70’s, and the issue isn’t solely alcohol. A non drinking friend with a rather sensitive liver ran her numbers up into the 200’s by taking a couple of pills a day. She also had no idea there were any liver issues with acetaminophen.

Acetaminophen overdose is one of the leading causes of calls to the various Poison Control Centers in the US, more than 100,000 per year. This resulted in 56,000 emergency room visits, 2,800 hospitalizations, and 458 deaths. This may make  acetaminophen the deadliest over-the-counter drug available. Details are available here. In that study, data was also presented from the U.S. Acute Liver Failure Study Group registry, indicating that of more than 700 patients with acute liver failure in the US,  nearly 50% involved acetaminophen.

What’s going on? When you take acetaminophen, some of it is broken down into toxic byproducts that damage the liver. If you take more, then obviously, there will be more such toxic products. And if you add in alcohol, more still.

Acetaminophen is not a new drug. It first appeared in the ‘50s. The manufacturers say ‘Taken as directed, it’s safe.”  The problem is that if NOT taken as directed, it can be lethal, and this is a much stronger ‘side-effect’ than the general public expects from an over-the-counter medicine..

Why is a drug that, in a variety of possible circumstances, can cause serious liver or kidney damage or even death, available over-the-counter at all?

Acetaminophen is also called paracetamol. Same drug, same danger.

The kidneys are vulnerable as well. Here is a quote from a National Institute of Health pub:

Taking the recommended dose of acetaminophen, combined with a small to moderate amount of alcohol, produces a 123 percent increased risk of kidney disease, according to a new preliminary study.

“Most people take this medication without any input from pharmacists or physicians, and that’s where the public-health concern is,” said lead researcher Harrison Ndetan, an associate professor for research and biostatistics at Parker University in Dallas. “People buy acetaminophen over the counter, and they also are casual alcohol users, and they don’t know that there is a harmful interaction.”

Casual alcohol plus acetaminophen may cause trouble. Tell your drinking friends.

Excess acetaminophen alone may cause trouble, and for some, any amount can be problematic.

So, what could you take if you have had one too many? H2O. Drink a lot of water. None of the alternatives are completely safe, though they may be safer. But never take acetaminophen if you have had anything to drink.

Oh, and do a better job of reading labels than I did. Acetaminophen is found in a lot of products: allergy remedies, cough remedies, etc.

Leave a Reply

Your email address will not be published. Required fields are marked *